Hail, Jasper
- When
- November 18, 12:34 PM CST to 12:39 PM CST
- Where
- Jasper County, 3 mi N of Newton
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.023, -88.170
A photo indicated the hailstones were spiky and oblong-shaped.
A nearly stationary frontal boundary separating an unseasonably warm airmass with temperatures in the lower 70s south of the I-64 corridor from much cooler readings in the upper 40s to around 50 degrees across central Illinois served as the focus for scattered severe thunderstorms during the afternoon of November 18th. 5 inches in diameter).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A nearly stationary frontal boundary separating an unseasonably warm airmass with temperatures in the lower 70s south of the I-64 corridor from much cooler readings in the upper 40s to around 50 degrees across central Illinois served as the focus for scattered severe thunderstorms during the afternoon of November 18th. The storms were primarily focused south of I-72 and east of US-51 and produced hail ranging from the size of peas (0.25 inches in diameter) to as large as tennis balls (2.5 inches in diameter).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 18, 11:14 AM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1114 AM CST Tue Nov 18 2025 .KEY MESSAGES... - There is a level 1 of 5 (marginal) risk for severe thunderstorms today south of a roughly Springfield to Paris line. The primary hazard would be hail up to 1 inch in diameter. - The next opportunity for rain arrives late Thursday into Friday night. The axis of heaviest rain has shifted south, but there is still a 30-50% chance for rain amounts greater than 1 inch along and south of roughly I-70. && .DISCUSSION... Issued at 113 AM CST Tue Nov 18 2025 ***** SHOWERS AND A FEW STORMS TODAY ***** At 1am, scattered showers and a couple thunderstorms were drifting east-northeastward across southeast and east-central IL. CAMs suggest additional storms currently forming to our west across central and northern Missouri may expand in coverage and spread across the area through morning. KILX's Vad profiler reveals a curved hodograph and roughly 700 m^2/s^2 of 0-3km SRH, suggesting that, despite weak elevated instability (200-500 J/kg MUCAPE), we could wind up with a feistier storm or two capable of small hail this morning. The higher risk for stronger storms will be this afternoon when various CAMs, including a couple iterations of the HRRR and 2 (of 5) 18z REFS members, indicate additional cells firing as far northwest as I-55 along the warm front beneath a mid level shortwave trough. As with this morning's convection, these storms should be elevated and hence pose a risk primarily for hail up to 1 inch in diameter, though if somehow a storm becomes surface based (less than a 2% chance) then a tornado risk could materialize. MRMS rain estimates suggests most locations saw anywhere from a few hundredths to a quarter inch with this first wave, but there are a couple stripes of over 1 inch where the heavier storms tracked. We suspect that today's rain amounts will be similar, with broad totals of a trace to quarter inch punctuated by pockets of 1"+ driven by convection. Temperatures today will run slightly below normal with cool advection by northeast winds north of the warm front and surface low. Once again, we blended to the 00z HRRR to knock NBM's forecast highs down a couple degrees and have them ranging from the mid-upper 40s north to roughly 60 southwest of a Jacksonville to Lawrenceville line. Though it should be a dry day, tomorrow will feature similar temperatures with numerous clouds sticking around throughout the day to limit surface heating. ***** RAINY END TO THE WORK WEEK ***** As a cutoff low lifts out of the Southwest and into the Plains, difluent southwest flow will advect a slightly more mild airmass back into the region Thursday with highs area-wide reaching the upper 50s to low 60s. This system's northeastward track will allow it to pull a little more Gulf Moisture northward across the Mississippi and Ohio Valley Regions, but there is uncertainty in northward extent of the more robust moisture (PWATs > 1"). Recent trends in both deterministic and ensemble guidance have been for a further south low track, which suggests our chances for substantial rainfall have dropped significantly. The latest NBM probabilities for over an inch of rain range from 10% in Galesburg to 30-50% south of I-70, down from 30-60% area-wide at this time yesterday. Behind that system, conditions will turn dry with rain chances generally less than 15% through the weekend. The lack of a strong cool advection push suggests temperatures will run near to above normal with daily highs in the 50s. Ensemble guidance suggests next work week will start off mild, but model spread increases as the pattern threatens to turn more active mid to late week, by which time there are some early indications of an impending cool down. Bumgardner && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1112 AM CST Tue Nov 18 2025 Low pressure will pass just south of the terminals this afternoon. Lowering ceilings and backing winds are expected with passage of the low. ESE/SE winds currently in place are expected to back to the NE/N this afternoon and should remain out of that direction the remainder of the period. Meanwhile, MVFR/IFR ceilings are expected to continue to expand across the region, bottoming out IFR everywhere overnight along with some patchy fog potential. Thunderstorm chances have shifted further south away from the terminals, though occasional light rain cannot be ruled out through the afternoon. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 511 AM CST Tue Nov 18 2025 ILZ027>031-036>038-040>043-045>050-191100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Champaign-Vermilion-Cass-Menard-Scott-Morgan- 511 AM CST Tue Nov 18 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Today and tonight. Isolated thunderstorms are possible this afternoon south of I-74. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044-051>057-061>063-066>068-071>073-191100- Piatt-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 511 AM CST Tue Nov 18 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. There is a marginal risk (level 1 of 5) for severe weather along and south of a Springfield to Champaign line. The main hazard is large hail up to 1 inch, but a tornado or two cannot be ruled out, mainly south of I-70. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
Preliminary Local Storm Report
National Weather Service Lincoln IL
723 AM CST Tue Nov 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 NNW Paradise 39.42N 88.45W
11/18/2025 M1.10 Inch Coles IL Emergency Mngr
Rainfall total as of 0700.
&&
RACPreliminary Local Storm Report
National Weather Service Lincoln IL
729 AM CST Tue Nov 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 WSW Neoga 39.32N 88.46W
11/18/2025 M1.01 Inch Cumberland IL CO-OP Observer
0700 AM Rain 1 E Casey 39.30N 87.97W
11/18/2025 M1.05 Inch Clark IL CO-OP Observer
0700 AM Rain 1 SSW Pana 39.37N 89.09W
11/18/2025 M1.36 Inch Christian IL CO-OP Observer
&&Preliminary Local Storm Report
National Weather Service Lincoln IL
814 AM CST Tue Nov 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 2 E Shelbyville 39.41N 88.77W
11/18/2025 M1.15 Inch Shelby IL CO-OP Observer
&&
BMDThe Evansville,IN radar (KVWX), 93 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
8 hail. Local standard time, as filed.
A photo indicated the hailstones were spiky and oblong-shaped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, November 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301050, 1301052, 1301055, 1301056, 1301057, 1301059, 1301061, 1301062.